A recent study suggests that the drug used to fight baldness is damaging men's sex lives.
Guys, would you rather lose your hair or lose your sexual prowess? Sounds like a pretty rotten deal, but a new study shows that men who take medication for hair loss risk losing something particularly valuable in return. Don't Settle For Low Sexual Libido
The research, which was published in The Journal of Sexual Medicine this month, says that 5 to 23 percent of men who took the prescription drug finasteride (sold as Propecia) may suffer impotence, low libido, erectile dysfunction, premature ejaculation and an inability to orgasm. Specific Hormone Replacement Can Boost Libido
While side effects are common to many drugs, these symptoms may persist for months after stopping treatment. Dr. Michael S. Irwig of George Washington University's medical school interviewed 76 men aged 21 to 46 to find that their symptoms lingered for at least three months after they stopped taking the medication. Some even felt the effects for up to 10 years. Female Sexual Dysfunction IS A Real Disorder
A number of participants developed problems after taking the medication for just a few days. On average, the men had been taking the drug for 28 months and experienced problems afterward for a mean of 40 months. The persistence of their symptoms is especially troubling giving the irony: once you stop taking the drug, you'll soon start losing your hair again, but your libido may not be so quick to return.
In the U.K. and Sweden, the drug comes with a warning label for potential sexual dysfunction, but this hasn't been the case in the U.S. But before you exchange your drugs for a toupee, we should note that the subjects weren't completely random. The researchers selected them from a website especially for problems with finasteride.
Take it from us, though. We'd rather see our men bald than suffering from a loss of libido, so grab that razor and embrace the super-sexy Bruce Willis look.